Email updates

Keep up to date with the latest news and content from BMC Gastroenterology and BioMed Central.

Open Access Case report

Severe cholestatic jaundice after a single administration of ajmaline; a case report and review of the literature

Benjamin H Mullish13*, Rishi K Fofaria1, Belinda C Smith1, Kirsty Lloyd2, Josephine Lloyd2, Robert D Goldin2 and Ameet Dhar1

Author Affiliations

1 Section of Hepatology, Department of Medicine, St Mary’s Hospital, Imperial College London, London, UK

2 Department of Histopathology, St Mary’s Hospital, Imperial College London, London, UK

3 Section of Hepatology and Gastroenterology, Imperial College London, St Mary’s Hospital Campus, 10th floor, QEQM building, South Wharf Road, Paddington, London, UK

For all author emails, please log on.

BMC Gastroenterology 2014, 14:60  doi:10.1186/1471-230X-14-60

Published: 2 April 2014

Abstract

Background

Ajmaline is a pharmaceutical agent now administered globally for a variety of indications, particularly investigation of suspected Brugada syndrome. There have been previous reports suggesting that repetitive use of this agent may cause severe liver injury, but little evidence exists demonstrating the same effect after only a single administration.

Case presentation

A 33-year-old man of Libyan origin with no significant past medical history underwent an ajmaline provocation test for investigation of suspected Brugada syndrome. Three weeks later, he presented with painless cholestatic jaundice which peaked in severity at eleven weeks after the test. Blood tests confirmed no evidence of autoimmune or viral liver disease, whilst imaging confirmed the absence of biliary tract obstruction. A liver biopsy demonstrated centrilobular cholestasis and focal rosetting of hepatocytes, consistent with a cholestatic drug reaction. Over the course of the next few months, he began to improve clinically and biochemically, with complete resolution by one year post-exposure.

Conclusion

Whilst ajmaline-related hepatotoxicity was well-recognised in the era in which the drug was administered as a regular medication, clinicians should be aware that ajmaline may induce severe cholestatic jaundice even after a single dose administration.

Keywords:
Ajmaline; Drug-induced liver injury; Brugada syndrome; Liver; Pathology